Since I was talking about some common Renal medications last week, it got me thinking about one renal medication with a rather strange side effect that some test writers like to ask about
The medication is Pyridium (phenazopyridine). The rather strange side effect is that it can turn body fluids red or orange! Yes, that is all body fluids…urine, sweat, even tears. This drug has an analgesic effect on the urinary system, so it will sometimes be prescribed to help with pain during urinary tract infections. Note that this does not treat the urinary tract infection, it simply helps alleviate the pain. The patient will most likely also be on an antibiotic to help get rid of the infection.
Since this is such a unique side effect, test writers often like to ask about Pyridium (phnazopyridine) to see if you understand that it is an expected side effect. For example, if a patient taking Pyridium calls in a panic after seeing orange urine (or crying orange tears, for that matter), then you’re most likely going to choose an answer that educates the patient that this is nothing to worry about. No need to notify the doctor or rush the patient to the emergency room.
There are also some common sense things that you need to tell patient’s taking this medication to do. For example, warn them that the colored body fluids can stain clothing, especially underwear. Which also means that they probably shouldn’t be wearing contact lenses…don’t want them getting stained orange!
And for pete’s sake, make sure that your patient understands that this is a temporary side effect, and will go away after they stop taking the medication.
Nicole Whitworth is the founder of Your Nursing Tutor. She has a BSN and an MA in Clinical Psychology, and has been a professional nursing tutor for over 12+ years. Nicole specializes in getting nursing students through school confidently and calmly so that everything finally “clicks”. She is also the creator of the Silver Bullet Study System, an easy-to-follow study method that automatically trains your brain to become a nurse at the same time that you study for your normal nursing classes.